Corticosteroid therapy may be associated with irregular heartbeat

High doses of medications known as corticosteroids may be linked to an increased risk for atrial fibrillation, a heart rhythm disorder characterized by an irregular heartbeat, according to an article in the May 8 issue of Archives of Internal Medicine, one of the JAMA/Archives journals.

Atrial fibrillation, which occurs when muscles of the heart's two upper chambers (atria) contract irregularly, is the most common type of irregular heartbeat and affects about 4 percent of adults older than age 60, according to background information in the article. Individuals with atrial fibrillation have four to five times the risk of stroke as those who do not and may also be at higher risk for other cardiovascular complications. Corticosteroids--often prescribed for asthma and other lung diseases as well as arthritis, allergies and blood cancer--have been linked to atrial fibrillation in case reports, the authors write.

Cornelis S. van der Hooft, M.D., Erasmus University Medical Center, Rotterdam, the Netherlands, and colleagues evaluated 7,983 adults who were age 55 or older in 1990. The researchers followed the participants through Jan. 1, 2000, or until they developed atrial fibrillation or died. Participants underwent regular medical examinations throughout the study and their prescription information was gathered from pharmacies.

Between July 1, 1991, and the end of the study, 435 cases of atrial fibrillation developed, 385 of which met the researchers' qualifications for analysis. Among those who had received a prescription for high-dose corticosteroids within one month of the beginning of the study, the risk of atrial fibrillation was six times as high as it was among those who had never taken the medication. The patients' underlying conditions did not affect their risk for atrial fibrillation; those who were prescribed high-dose corticosteroids for asthma or chronic obstructive pulmonary disease had the same increased risk of developing atrial fibrillation as those patients who took the medication to treat arthritis, allergies or blood cancers.

Corticosteroids could affect heart function through several different mechanisms, the authors write. The medication may affect the balance of potassium in heart muscle cells, which in turn causes the muscle to contract irregularly. Corticosteroids also may cause retention of sodium and fluid, which can lead to high blood pressure, congestive heart failure or enlarged atria, all risk factors for atrial fibrillation.

"Our findings suggest that patients receiving high-dose corticosteroid therapy are at increased risk of developing atrial fibrillation," the authors conclude. "Therefore, careful monitoring of these patients by clinical examination and by performing an electrocardiogram before and after high-dose (pulse) therapy could increase the chance to diagnose and treat this serious arrhythmia as early as possible. Because persons who develop atrial fibrillation are at increased risk of serious cardiovascular complications such as heart failure and ischemic stroke and have a chance to develop chronic atrial fibrillation, early detection of atrial fibrillation is essential."

###

(Arch Intern Med. 2006; 166: 1016-1020. Available pre-embargo to media at www.jamamedia.org.)


Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

The willingness to accept responsibility for one's own life is the source from which self-respect springs.
-- Joan Didion